Washington, 2010

Debris Flow in Washington, January 17, 2010

January 17, 2010 · NWS OTX · 1 event in 1 county or zone

Rain on frozen ground triggered a small mudslide which went across the Loomis Highway near Whitestone Lake. The mudslide blocked westbound traffic which forced a brief road closure.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Rain on frozen ground triggered a small mudslide which went across the Loomis Highway near Whitestone Lake. The mudslide blocked westbound traffic which forced a brief road closure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 17, 10:36 AM PST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 17, 10:36 AM PST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1036 AM PST SUN JAN 17 2010

.SYNOPSIS...A WET AND UNSEASONABLY MILD WEATHER PATTERN WILL
CONTINUE THROUGH SUNDAY...AND MUCH OF THE UPCOMING WORK WEEK. A
COOL DOWN TO MORE SEASONABLE TEMPERATURES AND A LOWERING OF SNOW
LEVELS IS POSSIBLE BY THE END OF THE WORK WEEK.

&&

.DISCUSSION...
REST OF TODAY...WV/IR IMAGERY SHOWS A LITTER OF CIRCULATION
CENTERS COMING AROUND A BROAD PACIFIC TROUGH. TWO WILL BE
IMPACTING THE INLAND NW OVER THE NEXT 24-HRS OR SO. THE FIRST IS
AN OCCLUDING SYSTEM WHOSE CENTER IS MOVING INTO BRITISH COLUMBIA.
AN ASSOCIATED FRONT PUSHING ACROSS NORTHERN AND WESTERN WA HAS
BEEN HAS BEEN PROVIDING A FOCUS FOR A PLUME OF MOISTURE (WHICH
TRAILS BACK TOWARD THE HAWAIIAN ISLANDS) AND BAND OF PRECIPITATION
SPREADING ACROSS THE COLUMBIA BASIN TO NORTHERN MOUNTAINS. THE
FRONT WILL BECOME QUASI-STATIONARY AS THE NEXT LOW (CURRENTLY
APPROACHING 45N/130W) FOLLOWS THE FIRST. MOST GUIDANCE HAS
SUPPORTED A SLIGHT SLACKENING AND NORTHWARD SHIFT OF THE
PRECIPITATION BAND THROUGH THE AFTERNOON...BEFORE THE BEING
RENEWED BY THAT NEXT LOW. RADAR TRENDS ARE STARTING TO INDICATE A
THINNING/NARROWING OF THE BAND...BUT IN GENERAL MUCH OF THE WEST
AND NORTHERN CWA WILL CONTINUE TO SEE A DAMP SUNDAY. TWEAKS MADE
TO POPS AND CLOUD COVER BASED ON CURRENT RADAR TRENDS.

SPOTTER/COCORAHS/CO-OP REPORTS AND WEBCAMS...AS WELL AS AREA
TEMPERATURES...HAVE BEEN SUPPORTING SOME SNOW AROUND THE
CASCADES/WATERVILLE PLATEAU AND ALONG THE CANADIAN BORDER ZONES.
ACCUMULATIONS IN GENERAL HAVE BEEN LIGHT (LESS THAN AN INCH IN
MOST SPOTS). THE THREAT FOR ADDITIONAL ACCUMULATING SNOW WILL BE
WANING OUTSIDE OF THE MOUNTAINS WITH THE AID OF THE FILTERED
SUNLIGHT. THOUGH A RAIN/SNOW MIX WILL REMAIN POSSIBLE IN THE AREAS
MENTIONED ABOVE. THE MAIN ACCUMULATING SNOW THREAT WILL CONTINUE
ABOVE 3-5KFT...WITH THE LOWEST OF THOSE SNOW LEVELS AROUND THE
CASCADES AND ALONG THE CANADIAN BORDER MOUNTAINS. SOME PATCHY FOG
CONTINUES ABOUT THE CASCADE VALLEYS EAST INTO THE UPPER COLUMBIA
BASIN. SOME HAS ALSO BEEN DETECTED ABOUT THE SHELTERED NORTHERN
VALLEYS AND ALONG I-90 TOWARD MONTANA. OTHER MINOR TWEAKS MADE TO
TEMPERATURES...BUT IN GENERAL THEY LOOK ON TRACK. /JCOTE

&&

.AVIATION...
18Z TAFS...A FRONTAL BOUNDARY STALLED ACROSS THE CWA AND A
CONTINUED PLUME OF MOISTURE...ALONG WITH THE APPROACH OF ANOTHER
AREA OF LOW PRESSURE...WILL PROVIDE PERIODS OF RAIN TO EASTERN
WA/NRN ID. EXPECT IFR/LCL MVFR CONDITIONS AROUND KEAT TO KMWH...
WITH ONLY A LIGHT EASTERLY FLOW AND LACK OF SIGNIFICANT MIXING.
MAINLY VFR CONDITIONS OVER THE EASTERN TAF SITES ARE EXPECTED TO
DETERIORATE TO MVFR/LCL IFR CONDITIONS LATE THIS EVENING INTO THE
OVERNIGHT AS THE NEXT LOW MOVES IN. THE PRECIPITATION WILL BEGIN
TO WANE FROM THE SOUTHWEST LATER IN THE OVERNIGHT INTO LATE
MORNING MONDAY. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        42  36  44  35  42  34 /  60  70  40  60  50  60
COEUR D'ALENE  42  35  42  33  41  33 /  50  80  60  60  60  60
PULLMAN        46  37  45  36  44  34 /  20  60  30  50  30  50
LEWISTON       49  39  51  38  48  37 /  20  50  20  30  20  40
COLVILLE       39  35  43  33  40  34 /  80  80  60  60  70  70
SANDPOINT      39  34  41  32  40  32 /  60  80  70  50  60  60
KELLOGG        40  35  40  33  39  32 /  40  80  50  60  50  50
MOSES LAKE     41  35  45  32  42  31 /  70  70  20  20  40  40
WENATCHEE      36  32  40  31  39  31 /  60  70  30  50  40  60
OMAK           36  34  39  33  37  33 /  70  80  60  60  50  70

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&

WEATHER OBSERVATIONS CAN BE SUBMITTED THROUGH YOUR TWITTER ACCOUNT.
GO TO HTTP://WWW.SRH.NOAA.GOV/SRH/TWITTER/TWITTER.PHP TYPED ALL
IN LOWER CASE IN YOUR BROWSER AND TELL THE NWS ABOUT THE WEATHER
IN YOUR AREA.
Hazardous weather outlook, Jan 17, 6:48 AM PST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
648 AM PST SUN JAN 17 2010

IDZ001-002-WAZ036-037-181500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-SPOKANE AREA-
NORTHEAST MOUNTAINS-
648 AM PST SUN JAN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN AND HIGH MOUNTAIN SNOW WILL CAN BE EXPECTED TODAY
AND TONIGHT. THERE MAY BE A FEW HOUR BREAK AROUND MID-DAY BEFORE
THE RAIN AND SNOW BEGINS IN EARNEST THIS AFTERNOON AND OVERNIGHT.
ADDITIONAL RAINFALL WILL ONLY ADD TO STANDING WATER IN FLOODED
FIELDS...YARDS...AND LOW LYING AREAS. PLEASE REFER TO VARIOUS
FLOOD ADVISORIES...WARNINGS...AND STATEMENTS FOR MORE SPECIFIC
INFORMATION ON FLOODING THREATS AROUND THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE WET WEATHER IS EXPECTED PERIODICALLY THROUGH THE WEEK AS A
SERIES OF WET WEATHER SYSTEMS MOVE THROUGH THE REGION ABOUT EVERY
OTHER DAY. LIGHT TO MODERATE RAINFALL CAN BE EXPECTED AT TIMES.
BUT PONDING OF WATER AND MINOR FIELD FLOODING IS POSSIBLE.

IDZ003-004-026-027-WAZ031>035-038-041>044-181500-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
648 AM PST SUN JAN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE WET WEATHER IS EXPECTED PERIODICALLY THROUGH THE WEEK AS A
SERIES OF WET WEATHER SYSTEMS MOVE THROUGH THE REGION ABOUT EVERY
OTHER DAY. LIGHT TO MODERATE RAINFALL CAN BE EXPECTED AT TIMES.
BUT PONDING OF WATER AND MINOR FIELD FLOODING IS POSSIBLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Okanogan Valley

When
January 17, 12:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Newspaper
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207570.